Hail, Marquette
- When
- July 10, 4:37 PM EST to 4:42 PM EST
- Where
- Marquette County, 0.95 mi E of Sugar Loaf
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.580, -87.410
A NWS employee reported penny sized hail just north of Marquette.
A cold front moving through a moist and unstable air mass generated severe thunderstorms over portions of central Upper Michigan in the late afternoon and evening |of 7/10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving through a moist and unstable air mass generated severe thunderstorms over portions of central Upper Michigan in the late afternoon and evening |of 7/10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 10, 2:28 PM EST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 328 PM EDT Mon Jul 10 2023 .SHORT TERM...(Through early afternoon) Issued at 1114 AM EDT MON JUL 10 2023 Morning showers associated with the initial push of a cold front moving into the region have exited Upper Michigan. This supported some isolated shower activity over mostly the south and east this morning, with a few embedded thunderstorms observed as well. Following this, low level clouds pressed eastward just ahead of the analyzed cold front and worked to establish a north-south temperature gradient over the forecast area as the front took on a more west-east orientation. Current placement of the front is that it extends eastward from near Lake o' Lakes across the central. North of the boundary, temps have been largely steady in the low 70s or upper 60s but south of the boundary, temps have warmed into the mid 70s with dewpoints in the low-mid 60s. Along and south of the boundary, current mesoanalysis paints a corridor of increasing instability and should be the main focus for afternoon/evening convection late today. .LONG TERM...(Late Afternoon through Monday) Issued at 328 PM EDT MON JUL 10 2023 An active and seasonably cool pattern is expected to prevail throughout the long-term as an upper level low parks across the Manitoba-Ontario-Hudson Bay region. Shortwaves rotating around the closed low about every other day result in frequent rain chances and near to above normal precip through the extended period. The most energetic/amplified shortwave pivots southeast across the area late this afternoon into early tonight. A noticeably cooler and drier air mass moves in behind tonights cold front with clearing skies leading to some fog potential, especially where it rains this evening. The next chance for more widespread showers/storms appears to be Friday into Saturday , but there could be a few isolated showers during the aftn/evening Wednesday and Thursday too. Confidence is high that thunderstorms will develop in the vicinity of a cold front later this afternoon and evening as an intense PV maxima digs southeast toward the UP. Surface observations and the 17Z RAP mesoanalysis indicates that frontal boundary is currently positioned near the line from Land o' Lakes, WI east to Trenary, MI north-northeast to Wawa, Ontario. A lake-breeze enhanced cold front showed up on radar around 1630Z and surged south across Alger County where it intersected a shower that developed over northern WI late this morning. RAP model soundings indicate in this area show ~1000 J/kg MLCAPE and effective shear of 35-40 knots that is sufficient for organized updrafts, but so far updrafts continue to struggled reach the modeled equilibrium level (though the storm passing south of Iron Mountain at 19Z seems to be tapping into better CAPE). The majority of available shear is below 3km with uniform westerly flow from there up to the equilibrium level suggesting more surface- based, pre-frontal storms have the best severe potential. Thus, this threat is mainly confined to the triangle Iron Mountain to Escanaba to Marinette. Looking ahead through this evening, HREF guidance shows thunderstorm probabilities increasing from ~30% at 21z to ~90% at 01Z as the 850 mb LLJ ramps up to near or above 30 knots. Additional convergence at the nose of this feature is likely to result in more widespread thunderstorm development. Model soundings by 02Z show a stable boundary layer with weak to moderate elevated instability rooted near 850 mb and cloud layer bulk shear near or below 20 knots. Overall, this suggests poorly organized storms along and north of the cool front and given the cooler environment there could be some small hail potential with the strongest storms. The other aspect to monitor is related to heavy rainfall potential as a narrow axis of fairly impressive f-gen forcing intensifies with the LLJ this evening. Event-total probability matched means seem to have decreased a bit, but still indicate a narrow axis where training thunderstorms are possible this evening. The latest guidance suggests this axis will extend roughly between Iron Mountain and Munising. Rapid post-frontal drying/clearing results in clearing skies from NW to SE tonight that when combined with earlier rainfall could allow for patchy fog formation. While the 12z 3km NAM is likely too aggressive with nocturnal cooling, it deserves an honorable mention for dipping lows into the mid-30s across the typical cool spots of the interior west. The next shortwave moves into the area on Wednesday, but dry low levels suggests it will struggle to squeeze and precip out of the increasing cloud cover. If rain occurs on Wed, the best chance appears to be near the WI state line. Somewhat more moisture in place for Thursday could allow for diurnal shower activity, but a better chance for rain arrives on Friday as another cold front pushes across the UP. A reinforcing cool front could wring out of lighter showers on Saturday before the next dry air mass moves in for Sunday/Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 120 PM EDT MON JUL 10 2023 A cold front will press through the region this afternoon and evening, focusing shower and thunderstorm activity along and ahead of the boundary. Showers and storms could produce heavy rain that may reduce visibilities and ceilings. KSAW will most likely be impacted, but KIWD can't be ruled out. Outside of this, expecting clearings skies overnight and a return to VFR conditions. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 328 PM EDT MON JUL 10 2023 A cold front pushed across the lake today with generally light and variable winds late this afternoon. Northwesterly winds overspread the lake by Tuesday morning but will remain light and below 20 knots through next weekend. Showers and thunderstorms will be likely especially across the southeast half of the Lake from late this afternoon through this evening. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JTP LONG TERM...EK AVIATION...JTP MARINE...EK
Hazardous Weather Outlook National Weather Service Marquette MI 342 PM EDT Mon Jul 10 2023 MIZ001>007-009>014-084-085-111945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 342 PM EDT Mon Jul 10 2023 /242 PM CDT Mon Jul 10 2023/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected tonight, diminishing from west to east late. Some storms may be strong with small hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail, wind damage, and heavy rain would be appreciated today. LSZ162-240>251-263>267-111945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 342 PM EDT Mon Jul 10 2023 /242 PM CDT Mon Jul 10 2023/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected tonight, mainly over the southeastern half of the lake dissipating late. Some storms may be strong with small hail and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-111945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 342 PM EDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected tonight. Some storms may be strong with small hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Jablonski/EK
Preliminary Local Storm Report
National Weather Service Marquette MI
239 PM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Non-Tstm Wnd Gst 54 ENE Keweenaw Point 47.59N 86.58W
07/10/2023 M45 MPH LSZ266 MI Buoy
Mesonet station 45004 East Superior Buoy.
&&
DJSpecial Weather Statement
National Weather Service Marquette MI
208 PM CDT Mon Jul 10 2023
MIZ011-012-101945-
Menominee MI-Dickinson MI-
208 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of south central
Dickinson and northwestern Menominee Counties through 245 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or 11 miles southeast of Iron Mountain, moving east at 40
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hermansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4560 8778 4565 8783 4567 8782 4568 8778
4572 8784 4575 8788 4577 8797 4578 8797
4582 8784 4578 8752 4558 8757
TIME...MOT...LOC 1908Z 278DEG 33KT 4571 8788
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
jpSpecial Weather Statement
National Weather Service Marquette MI
419 PM CDT Mon Jul 10 2023
MIZ010-102145-
Iron MI-
419 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northeastern Iron
County through 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amasa, or 9 miles north of Iron River, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amasa, Way Dam and Mineral Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4630 8871 4638 8812 4616 8811 4613 8812
4613 8813 4612 8868
TIME...MOT...LOC 2119Z 263DEG 43KT 4622 8858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
07The Marquette radar (KMQT), 12 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
16 hail, 4 thunderstorm wind. Local standard time, as filed.
A NWS employee reported penny sized hail just north of Marquette.
The Facebook comment on the local WJMN-TV reported ping pong sized hail four miles northwest of Witch Lake. The time of the report was estimated from radar.
Facebook picture report of one inch diameter hail in Republic.
A social media photo revealed hail slightly larger than quarter-sized was observed towards the end of County Road 581. The time of the report was estimated by radar.
Two inch diameter hail was reported near Traunik.
There was a delayed report of dime to nickel-sized hail in Traunik which shredded leaves.
One inch diameter hail was reported in Little Lake.
A NWS employee reported one inch diameter hail in Gwinn.
There was a Facebook report of nickel-sized hail two miles east of Gwinn.
There was a social media report of one inch diameter hail near Johnson Lake. Time of the report was estimated from radar.
There was a Twitter report of one inch diameter hail in Gwinn.
A mPING report of penny-sized hail was received from Trowbridge Park in Marquette.
A mPING report of penny-sized hail was received from Trowbridge Park on the north side of Marquette.
There was a mPING report of penny-sized hail in Marquette.
A NWS employee reported nickel-sized hail with a thunderstorm just north of Marquette.
There was a public report of several trees down and camper windows blown out.
A WFO Marquette storm survey team observed widespread microburst damage around Straits Lake in Schoolcraft County on the evening of the 10th. Significant tree damage was observed, including uprooted and snapped large pine trees. In addition, multiple trees had fallen on some structures and vehicles.
There was a public report of dozens of snapped and uprooted trees seven miles east-northeast of Round Lake.
There was a public report of half inch to one inch diameter hail seven miles southeast of Forest Lake.
Luce County 911/Emergency Manager Facebook posts reported that the power was out on the northwest side of Big Manistique Lake. Two cell towers on the north side of the lake are also out. Time of the wind damage was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106112, 1106146, 1106130, 1106148, 1106132, 1106149, 1106125, 1106115, 1106127, 1106147, 1106142, 1106119, 1106120, 1106123, 1106117, 1106135, 1106150, 1106138, 1106126, 1106145.